MAUDE Adverse Event Report: SYNTHES MONUMENT 9.0MM BROKEN SCREW REMOVER; MISC ORTHO SURGICAL INSTRUMENTS

SYNTHES MONUMENT 9.0MM BROKEN SCREW REMOVER; MISC ORTHO SURGICAL INSTRUMENTS
Catalog Number 03.611.019
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/24/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient information is not available for reporting.Device is an instrument and is not implanted/explanted.D11: concomitant device therapy date is not known.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Dhr review for part #, synthes lot#5280126, supplier lot # 565861f06 no ncrs were generated during production.Review of the device history record showed that there were no issues during the manufacture of this product that would contribute to this complaint condition.Release to warehouse date: 20-jul-2006.Supplier: (b)(4).Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that patient was initially implanted with a t10-pelvis construct using depuy spine implants.The date of the initial surgery is not known.On unknown date it was discovered patient had a broken rod and was returned to surgery on (b)(6) 2017.During the revision, the rods below the l2 screws were removed, as were the l3,l4,l5,s1 and sacral-alar-iliac (sai)screws bilaterally.All of the screws came out with ease.During insertion of the new sai screws, one of the screws got stuck about three quarters of the way inserted.The surgeon then attempted to back out the screw entirely.He tried to use an 8.0 mm screw remover but was unsuccessful.The surgeon then decided to cut off the polyaxial head from the screw and used a pair of trephines and synthes female easy-outs.After about 10 minutes and a lot of force, the surgeon was finally able to back out the screw using the 9mm screw remover.However, the screw became stuck inside the screw remover.With the broken screw and all fragments successfully removed, the surgeon was able to implant the same type of screw.The procedure was completed successfully with no harm to the patient.Broken rod and revision surgery captured in depuy spine complaint (b)(4).Concomitant devices reported: 10x90 sai screw (depuy spine) (part number unknown, lot number unknown, quantity 1).This report is for one (1) broken screw remover.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
A product development investigation was performed.The following complaint device(s) was received by customer quality (cq): one 9.0mm broken screw remover (part number: 03.611.019, lot number: 565861f06, mfg date: 20jul2006), one 8.0mm broken screw remover (part number: 03.611.018, lot number: 566761g06, mfg date: 13sep2006).A visual inspection, and device history review were performed as part of this investigation.No product design issues or discrepancies were observed.This complaint is confirmed.The screw remover is part of the spine screw removal set and is used to remove screws which no longer have a head.The instrument uses a left-hand thread to thread onto the broken screw and to remove it.The returned instruments were examined and there was slight damage to the most distal threads of the both instruments and the 9mm screw remover was received without the screw stuck in it; however, the screw being removed was already broken and embedded in bone likely causing it to become stuck in the remover.The remover is suitable for its intended use when employed and maintained as recommended.The instruments successfully performed its function in removing a broken screw and no design issues were noted in the evaluation.Replication of the complaint condition is not applicable and the complaint is confirmed.Relevant drawings for the returned instruments were reviewed.The design, materials and finishing processes were found to be appropriate for the intended use of these devices.The design, materials and finishing processes were found to be appropriate for the intended use of these devices.No definitive root cause could be determined.The returned spine screw removal part is specifically designed to be able to remove screws which are stuck and require more torque that usual to remove, or screws which are damaged preventing them from being removed as usual.The nature of screw removal can expose the screw removal parts to excessive torques and off axis forces and broken screws are prone to becoming stuck in screw removal instruments additionally, the extractor must bite into the screw in order to successfully function.During the investigation, no product design issues or discrepancies were observed that may have contributed to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
9.0MM BROKEN SCREW REMOVER
Common Device Name
MISC ORTHO SURGICAL INSTRUMENTS
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6508475
Report Number1719045-2017-10332
Device Sequence Number16460812
Product Code LXH
UDI-Device Identifier10705034713823
UDI-Public(01)10705034713823(10)565861F0
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/24/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.611.019
Device Lot Number565861F06
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/05/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/24/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/20/2017
Supplement Report FDA Received Date05/12/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DEPUY SAI SCREW (PART AND LOT UNKNOWN, QTY 1)